Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 276, NWS Goodland, KS

August 23, 2001Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2001, 3:00 PM CDT for Thomas County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 3:00 PM CDT (20:00 UTC)
Expired
Aug 23, 2001, 4:00 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:15 PM CDTHail 0.75Colby, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 1:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS53 KGLD 232000
SVRGLD
KSC193-232100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 400 PM CDT

* AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COLBY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALFORD AT 310 PM CDT
  GEM AT 315 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...MINGO.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 3955 10115 3914 10110 3916 10074 3956 10076

SKIPPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:30 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 23, 2:30 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT THU AUG 23 2001

UPPER LEVEL LOW PRESSURE WILL CONTINUE TO SLOWLY MOVE NORTHEAST
THROUGH THE FORECAST AREA THIS EVENING PRODUCING THUNDERSTORMS
ALONG ITS PATH. EXPECT TRW THROUGH MIDNIGHT OR SHORTLY THEREAFTER
OVER THE EASTERN CWA WITH TRW COMING TO AN END SOONER OVER THE WEST.
HEIGHTS WILL BEGIN TO RISE ON FRIDAY AS HIGH PRESSURE MOVES INLAND TO
THE DESERT SOUTHWEST. ON THE BACKSIDE OF THE UPPER LOW THE ATMOSPHERE
IS MARGINALLY UNSTABLE WITH CIN VALUES LESS THAN 20 J/KG FOR THE
CENTRAL AND EASTERN CWA. LIFT IS MARGINAL BUT WITH SOME SUN EXPECT A
FEW TRW TO DEVELOP. THE WESTERN CWA IS A BIT MORE STABLE SO WILL WORD
IT DRY. FRIDAY NIGHT APPEARS DRY AS THE ATMOSPHERE STABILIZES BUT
ATTENTION TURNS TO OUR NORTHWEST AS A STRONG DISTURBANCE TAKES AIM ON
THE AREA. WILL ADD A MENTION OF TRW SAT AS THE DISTURBANCE QUICKLY
MOVES SOUTH THROUGH THE AREA. GOOD OMEGA AND INSTABILITY ALONG AND
AHEAD OF THE DISTURBANCE SO CONFIDENCE IS PRETTY HIGH FOR PRECIP.

IN THE EXTENDED (SUN-THR)...UPPER HIGH CENTERED OVER THE DESERT
SOUTHWEST SUN WILL BREAK DOWN A BIT TUE THROUGH THR AS AN UPPER
TROUGH MOVES INTO THE GREAT LAKES AREA. WITH THE POSITION OF THE
UPPER HIGH OVER THE DESERT AREAS...THE FORECAST AREA IS VULNERABLE
TO NORTHWEST FLOW ALOFT...A FAVORABLE PATTERN FOR TRW. AS MENTIONED
YESTERDAY...THTE-E AXIS SETS UP ACROSS PORTIONS OF THE TRI-STATE AREA
SUN THRU TUE BEFORE MOVING EAST WED AND THR. WILL KEEP THE MENTION
OF TRW THROUGH TUE AS DISTURBANCES MOVE THROUGH THE FAVORABLE FLOW
ALOFT WITH DRY CONDITIONS EXPECTED WED AND THR.

.GLD...NONE.

THEDE

In the hours before

Local storm report, Aug 23, 1:36 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1236 PM MDT THU AUG 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 PM    GOODLAND                  KS   .88 INCH HAIL
08/23/01   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Aug 23, 1:39 PM CDT, 1 hour 21 minutes before
KSZ001>004-013>016-027>029-041-042-231300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1239 PM MDT THU AUG 23 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF
GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN...
GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL
700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING).

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

LAMMERS
Local storm report, Aug 23, 1:39 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1239 PM MDT THU AUG 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1151 AM    5 NW SHARON SPGS          KS   .75 INCH HAIL
08/23/01   WALLACE                        EVENT DURATION 20
                                          MINUTES. REPORTED BY
                                          PUBLIC.
Special weather statement, Aug 23, 1:46 PM CDT, 1 hour 14 minutes before
KSZ001>004-013>016-027>029-041-042-231300-

SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT THU AUG 23 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF
GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN...
GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL
700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING).

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

LAMMERS
Special weather statement, Aug 23, 1:56 PM CDT, 1 hour 4 minutes before
KSZ001>004-013>016-027>029-041-042-240100-

SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE GOODLAND KS
1256 PM MDT THU AUG 23 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF
GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN...
GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL
700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING).

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

LAMMERS
Local storm report, Aug 23, 2:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT THU AUG 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    9 N WALLACE               KS   1 INCH HAIL
08/23/01   WALLACE                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:30 AM CDTSevere Thunderstorm WarningGLDCheyenne60 min
Aug 23, 12:11 PM CDTSevere Thunderstorm WarningGLDSherman64 min
Aug 23, 12:25 PM CDTSevere Thunderstorm WarningGLDWallace65 min
Aug 23, 12:31 PM CDTSevere Thunderstorm WarningGLDCheyenne59 min
Aug 23, 1:12 PM CDTSevere Thunderstorm WarningGLDSherman63 min
Aug 23, 1:32 PM CDTSevere Thunderstorm WarningGLDWallace58 min
Aug 23, 1:36 PM CDTSevere Thunderstorm WarningGLDCheyenne54 min
Aug 23, 2:10 PM CDTSevere Thunderstorm WarningGLDLogan65 min
Aug 23, 3:10 PM CDTSevere Thunderstorm WarningGLDLogan50 min
Aug 23, 3:30 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan60 min
Aug 23, 3:30 PM CDTSevere Thunderstorm WarningGLDDecatur60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.